Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 144, NWS Atlanta, GA

April 1, 20236 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 1, 2023, 5:41 AM EDT for 6 counties in Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2023, 5:41 AM EDT (09:41 UTC)
Expired
Apr 1, 2023, 6:04 AM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 4:19 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS52 KFFC 010941
SVRFFC
GAC055-115-129-213-295-313-011030-
/O.NEW.KFFC.SV.W.0144.230401T0941Z-230401T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
541 AM EDT Sat Apr 1 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Murray County in northwestern Georgia...
  Northeastern Floyd County in northwestern Georgia...
  Southern Whitfield County in northwestern Georgia...
  Southern Walker County in northwestern Georgia...
  Gordon County in northwestern Georgia...
  Chattooga County in northwestern Georgia...

* Until 630 AM EDT.

* At 541 AM EDT, severe thunderstorms were located along a line
  extending from near Mentone to near Desoto State Park to Adamsburg,
  moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Calhoun, Summerville, Chatsworth, Trion, Resaca,
  Plainville, La Fayette, Lyerly, Menlo, Ranger, Center Post,
  Subligna, Redbud, Lake Marvin, Villanow, Cloudland, Oakman, Fort
  Mountain State Park and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3465 8551 3482 8464 3475 8464 3473 8466
      3457 8465 3440 8482 3439 8549 3462 8554
TIME...MOT...LOC 0941Z 263DEG 59KT 3460 8556 3449 8558 3440 8567 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
736 
WWUS52 KFFC 011004
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
604 AM EDT Sat Apr 1 2023

GAC055-115-129-213-295-313-011014-
/O.CAN.KFFC.SV.W.0144.000000T0000Z-230401T1030Z/
Murray GA-Floyd GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
604 AM EDT Sat Apr 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MURRAY...NORTHEASTERN
FLOYD...SOUTHERN WHITFIELD...SOUTHERN WALKER...GORDON AND CHATTOOGA
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.

LAT...LON 3465 8551 3482 8464 3475 8464 3473 8466
      3457 8465 3440 8482 3439 8549 3462 8554
TIME...MOT...LOC 1002Z 263DEG 59KT 3464 8514 3453 8516 3444 8525 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 4:30 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 1, 4:30 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
430 AM EDT Sat Apr 1 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Sunday)
Issued at 428 AM EDT Sat Apr 1 2023

As of 0830z (4:30 AM) this morning, a NE-to-SW oriented line of
convection with embedded supercells is nearing the NW corner of
the state. The line is progged to push through Metro Atlanta and
Athens between 11z-15z, and push through Macon and Columbus
between 13z-18z.

As far as the SPC Convective Outlook valid until 12z, far NW GA
remains under a Slight Risk with the remainder of N GA roughly
along and north of I-85 under a Marginal Risk. SPC/RAP
mesoanalysis depicts MLCAPE peaking around 500 J/kg across this
area as the line of convection moves through, along with both
effective SRH and 0-1 km SRH around 200-300 m^2/s^2 and favorably
curved RAP hodographs. All this said, expect for convection to
maintain intensity across the Slight and Marginal Risk areas
through the morning and continue to pose a threat for damaging
wind gusts and tornadoes. Speaking specifically to the tornado
risk, a Tornado Watch is in effect across NW GA until 13z.

After 12z, the SPC Convective Outlook picks up with a Marginal
Risk generally along and south of I-20 and a Slight Risk roughly
from a Columbus to Macon to Augusta line. Assuming adequate
daytime heating and resulting destabilization, could see SBCAPE
and MUCAPE climb to 1000-1500 J/kg across the Slight Risk area
this afternoon. The environment is forecast to remain supportive
of robust updrafts -- with the potential for supercells -- given
hi-res models depicting sufficiently high supercell composite
parameter values (which take into account MUCAPE, effective SRH,
and effective bulk wind difference). In addition to damaging winds
and tornadoes, severe storms this afternoon could also produce
hail, though marginal mid-level lapse rates could prove to be a
limiting factor.

Cloud cover will clear quickly behind the line of convection as
the attendant cold front pushes through. A Wind Advisory is in
effect from 12z this morning to 03z Sunday (11 PM tonight) for
counties along and north of I-20. Sustained winds will be 20-25
mph and gusts will be 35-40 mph as the pressure gradient tightens
in the wake of the departing low pressure system that is driving
the severe weather threat. Wind gusts could be even higher at
elevations above 2000 feet.

Much colder air will arrive overnight with Sunday morning lows in
the mid-30s to to mid-50s. Sunday will be sunny to mostly sunny
with afternoon highs in the upper 60s to mid-70s.

Martin

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 428 AM EDT Sat Apr 1 2023

A cold front will bring additional chances for showers and
thunderstorms for the late week into the weekend.

High pressure will be in place across the CWA for the first part
of next week. A cold front will begin to move out of the central
US into the Mississippi River Valley by late Tuesday into
Wednesday. The boundary should cross the Mississippi River on
Wednesday and then move through much of the CWA on Thursday. The
front will end up stalling across southern GA or the FL panhandle
for the latter half of the week into the early part of the weekend
as it becomes parallel to the flow in the mid levels. Models have
been pushing the boundary further south from run to run and not
confident that the boundary will push as far south as the northern
GOMEX. So, precip chances for the end of the week into the early
weekend will depend heavily on where the boundary sets up. Several
waves of low pressure are progged to move east along the
boundary, so the potential for locally heavy rainfall will exist
along and south of where the front stalls.

Models are also still progging the chance for some showers and
thunderstorms overnight Sunday into Monday as a strong southern
stream shortwave moves across the Gulf States. Thickness values do
indicate that there is some potential for an organized area of
thunderstorms and will not make any major changes to this period
in the forecast.

NListemaa

&&

.AVIATION...
(06Z TAFS)
Issued at 125 AM EDT Sat Apr 1 2023

MVFR ceilings will build in at all TAF sites by 07z-10z (with ATL
on the earlier side) and will persist thru the morning. Periods
of IFR ceilings will be possible, especially with TSRA as a line
of SHRA and convection moves thru the ATL-area sites and AHN
between 11z-15z. The convection is forecast to impact MCN and CSG
between 13z-18z. SW winds at 12-18 kts and gusts at 25-30 kts will
accompany the convection. Winds will remain gusty thru the
afternoon and evening, though with a more westerly direction.

//ATL Confidence...06Z Update...
Medium to high confidence on all elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  44  72  50 /  70   0   0  10
Atlanta         79  45  71  52 /  90   0   0  20
Blairsville     73  36  68  44 /  50   0   0  10
Cartersville    79  41  70  50 /  60   0   0  20
Columbus        83  48  75  54 /  80   0   0  20
Gainesville     77  43  71  50 /  80   0   0  10
Macon           81  49  74  53 /  70   0   0  10
Rome            79  41  71  50 /  30   0   0  20
Peachtree City  81  43  72  51 /  70   0   0  20
Vidalia         81  52  76  54 /  70   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 11 PM EDT this evening
for GAZ001>009-011>016-019>025-027-030>039-041>055-057.

&&

SHORT TERM...Martin
LONG TERM....NListemaa
AVIATION...Martin
Hazardous weather outlook, Apr 1, 5:00 AM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EDT Sat Apr 1 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EDT Sat Apr 1 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of thunderstorms will move through much of north and
central Georgia today. A few of the thunderstorms could be strong
to severe. There is also some potential for isolated brief
tornadoes, but the primary severe weather hazard will be damaging
wind gusts.

Patchy to areas of frost are possible late Saturday night across
portions of northeast Georgia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be possible again during the mid to late week
as a cold front stalls across portions of central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 5:14 AM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker46 min
Apr 1, 6:00 AM EDTSevere Thunderstorm WarningFFCCatoosa, Fannin, Murray, Whitfield19 min
Apr 1, 6:03 AM EDTSpecial Weather StatementFFCGordon, Murray27 min
Apr 1, 6:23 AM EDTSpecial Weather StatementFFCFloyd37 min
Apr 1, 6:30 AM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Polk45 min
Apr 1, 6:53 AM EDTSpecial Weather StatementFFCPickens37 min
Apr 1, 7:07 AM EDTSpecial Weather StatementFFCHaralson, Paulding, Polk23 min
Apr 1, 7:10 AM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Dawson, Forsyth, Pickens50 min
Apr 1, 7:21 AM EDTSpecial Weather StatementFFCLumpkin24 min
Apr 1, 7:25 AM EDTSpecial Weather StatementFFCCobb, Paulding35 min
Apr 1, 7:33 AM EDTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton28 min
Apr 1, 7:49 AM EDTSpecial Weather StatementFFCBanks, Forsyth, Hall, White26 min
Apr 1, 7:51 AM EDTSpecial Weather StatementFFCCobb, Fulton, Gwinnett24 min
Apr 1, 8:01 AM EDTSpecial Weather StatementFFCCarroll, Douglas29 min
Apr 1, 8:12 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Gwinnett48 min
Apr 1, 8:13 AM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson47 min
Apr 1, 8:22 AM EDTSpecial Weather StatementFFCClayton38 min
Apr 1, 8:35 AM EDTSpecial Weather StatementFFCCarroll, Fayette25 min
Apr 1, 8:47 AM EDTSpecial Weather StatementFFCClarke, Oconee, Walton28 min
Apr 1, 8:50 AM EDTSpecial Weather StatementFFCNewton, Rockdale25 min
Apr 1, 8:53 AM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Gwinnett, Jackson, Oconee, Walton37 min
Apr 1, 8:57 AM EDTSpecial Weather StatementFFCClayton, DeKalb18 min
Apr 1, 9:06 AM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett85 min
Apr 1, 9:11 AM EDTTornado WarningFFCClayton, Fayette, Henry4 min
Apr 1, 9:14 AM EDTSpecial Weather StatementFFCFayette, Henry, Newton, Rockdale, Walton31 min
Apr 1, 9:30 AM EDTSpecial Weather StatementFFCClarke, Morgan, Oconee15 min
Apr 1, 9:40 AM EDTSpecial Weather StatementFFCClarke, Greene, Henry, Morgan, Newton, Oconee and 3 more50 min
Apr 1, 9:53 AM EDTSpecial Weather StatementFFCCoweta, Fayette, Heard, Henry, Spalding52 min
Apr 1, 10:18 AM EDTSpecial Weather StatementFFCMeriwether, Troup42 min
Apr 1, 10:24 AM EDTSpecial Weather StatementFFCTaliaferro, Warren, Wilkes36 min
Apr 1, 10:26 AM EDTSpecial Weather StatementFFCClayton, Fayette, Henry, Morgan, Newton, Rockdale34 min
Apr 1, 10:50 AM EDTSpecial Weather StatementFFCJasper, Putnam10 min
Apr 1, 11:03 AM EDTSpecial Weather StatementFFCMeriwether, Pike, Spalding27 min
Apr 1, 11:07 AM EDTSpecial Weather StatementFFCGreene, Morgan, Oglethorpe, Putnam, Taliaferro, Warren and 1 more38 min
Apr 1, 11:22 AM EDTSpecial Weather StatementFFCChattahoochee, Marion38 min
Apr 1, 11:46 AM EDTSpecial Weather StatementFFCButts, Jasper, Putnam29 min
Apr 1, 12:00 PM EDTSpecial Weather StatementFFCMacon, Marion, Schley, Taylor30 min
Apr 1, 12:02 PM EDTSpecial Weather StatementFFCStewart28 min
Apr 1, 12:29 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Stewart, Sumter, Webster46 min
Apr 1, 12:44 PM EDTSpecial Weather StatementFFCHouston, Macon, Schley31 min
Apr 1, 1:13 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski36 min
Apr 1, 1:14 PM EDTSevere Thunderstorm WarningFFCCrisp, Sumter46 min
Apr 1, 1:33 PM EDTSpecial Weather StatementFFCWashington27 min
Apr 1, 1:35 PM EDTSpecial Weather StatementFFCDodge, Pulaski25 min
Apr 1, 1:37 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Wilcox23 min
Apr 1, 1:44 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Wilcox31 min
Apr 1, 2:01 PM EDTSpecial Weather StatementFFCDodge29 min
Apr 1, 2:15 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Pulaski, Telfair, Wheeler, Wilcox60 min
Apr 1, 2:23 PM EDTSpecial Weather StatementFFCJefferson37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.